Alert archive / Indiana / Tornado Warnings in 2003
Tornado Warning 6, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 9, 2003, 3:54 PM EST for Crawford County, Harrison County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 3:54 PM EST (20:54 UTC)
- Expired
- May 9, 2003, 4:45 PM EST
- In force
- 51 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Crawford County, IN, Harrison County, IN
The radar
The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLMK 092054
TORLMK
INC025-061-092145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
NORTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 545 PM EDT(445 PM EST)
* AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PILOT
KNOB...OR ABOUT 34 MILES WEST OF LOUISVILLE...MOVING EAST AT 30
MPH.
* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
MILLTOWN AROUND 500 PM EDT
WHITE CLOUD...FRENCHTOWN...DEPAUW AROUND 505 PM EDT
RAMSEY AROUND 510 PM EDT
CORYDON...NEW SALISBURY AROUND 515 PM EDT
CRANDALL...BYRNEVILLE AROUND 520 PM EDT
NEW MIDDLETOWN AROUND 525 PM EDT
TAKE COVER IMMEDIATELY
LAT...LON 3813 8598 3820 8645 3837 8640 3835 8605
3825 8596 3818 8596 3817 8592 3813 8593
$$
SMALLCOMB1 follow-up statement
000
WFUS53 KLMK 092054 CCA
TORLMK
INC025-061-092145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
HARRISON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 545 PM EDT(445 PM EST)
* AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PILOT
KNOB...OR ABOUT 34 MILES WEST OF LOUISVILLE...MOVING EAST AT 30
MPH.
* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
MILLTOWN AROUND 500 PM EDT
WHITE CLOUD...FRENCHTOWN...DEPAUW AROUND 505 PM EDT
RAMSEY AROUND 510 PM EDT
CORYDON...NEW SALISBURY AROUND 515 PM EDT
CRANDALL...BYRNEVILLE AROUND 520 PM EDT
NEW MIDDLETOWN AROUND 525 PM EDT
TAKE COVER IMMEDIATELY
LAT...LON 3813 8598 3820 8645 3837 8640 3835 8605
3825 8596 3818 8596 3817 8592 3813 8593
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 9, 1:50 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, May 9, 1:50 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT FRI MAY 9 2003 .SHORT TERM... THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE THROUGH THE EVENING. THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF THE FORECAST AREA. MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE STORMS. THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE INTO A DRIER AND MORE STABLE NORTHWEST FLOW. MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES ON SUNDAY. .EXTENDED NOTES... GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN, WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED. THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY. LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT GIVEN TIME OF YEAR KEPT CHC TS IN FCST. .LMK...NONE. XXV/XVI
Hazardous weather outlook, May 9, 11:30 AM EST, 4 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE, ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT SEVERE WEATHER EVENT FOR THE AREA. A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS, AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM CLUSTER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT. SMALLCOMB
In the hours before
Local storm report, May 9, 3:10 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
410 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM CAMPBELLSBURG KY 1.00 INCH HAIL
05/09/03 HENRY REPORTED BY LAW
ENFORCEMENT.
RESLocal storm report, May 9, 3:21 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
421 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BECKS MILL IN 1.00 INCH HAIL
05/09/03 WASHINGTON REPORTED BY PUBLIC.
RESLocal storm report, May 9, 3:23 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
423 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM CHARLESTOWN IN 1.75 INCH HAIL
05/09/03 CLARK REPORTED BY SPOTTER.
RESLocal storm report, May 9, 3:27 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
427 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM CHARLESTOWN IN 1.75 INCH HAIL
05/09/03 CLARK REPORTED BY SPOTTER.
0410 PM CHARLESTOWN IN 1.75 INCH HAIL
05/09/03 CLARK FUNNEL CLOUD ALSO REPORTED
BY PUBLIC.
0418 PM CARDINAL HARBOR KY 1.75 INCH HAIL
05/09/03 OLDHAM REPORTED BY LOCAL MEDIA
METEOROLOGIST.
RESLocal storm report, May 9, 3:41 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
441 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM WICKLIFFE IN WIND DAMAGE
05/09/03 CRAWFORD TREES DOWN WEST OF
WICKLIFFE. REPORTED BY
SPOTTER.
RESLocal storm report, May 9, 3:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
453 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM ENGLISH IN WIND DAMAGE
05/09/03 CRAWFORD MEDIUM SIZED TREE LIMBS
DOWN.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM EST | Severe Thunderstorm Warning | LMK | Perry | 43 min |
| May 8, 7:31 PM EST | Tornado Warning | LMK | Perry | 29 min |
| May 9, 1:12 PM EST | Severe Thunderstorm Warning | LMK | Orange | 18 min |
| May 9, 1:35 PM EST | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 9, 1:59 PM EST | Severe Thunderstorm Warning | LMK | Orange | 21 min |
| May 9, 2:13 PM EST | Severe Thunderstorm Warning | LMK | Washington | 32 min |
| May 9, 2:25 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 50 min |
| May 9, 2:49 PM EST | Severe Thunderstorm Warning | LMK | Clark | 36 min |
| May 9, 3:05 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Orange | 60 min |
| May 9, 3:15 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 30 min |
| May 9, 4:22 PM EST | Flash Flood Warning | LMK | Crawford, Harrison, Orange, Washington | 113 min |
Nearby
Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.